Combination of Venlafaxine and phentermine/topiramate Induced Psychosis: A Case Report

Ment Health Clin. 2018 Mar 26;8(2):95-99. doi: 10.9740/mhc.2018.03.095. eCollection 2018 Mar.

Abstract

Background: Various publications have noted increases in dopamine, specifically in the mesolimbic region of the brain, to have a direct correlation to psychotic-like symptoms. Venlafaxine, a first-line medication for depression, inhibits the reuptake of both serotonin and norepinephrine. Additionally, venlafaxine weakly inhibits the reuptake of dopamine. Phentermine/topiramate (Qsymia®), specifically the phentermine component, functions by blocking the dopamine and norepinephrine transporter, similar to amphetamine.

Case report: A 40-year-old Hispanic woman was admitted to the inpatient mental health unit based on reports of delusional thinking and several attempts of self-harm. Past medical history was significant for major depressive disorder, posttraumatic stress disorder, anxiety, irritable bowel syndrome, and migraines. The patient was started on venlafaxine (75 mg extended-release by mouth once daily) for depression approximately 1 month prior to admission. Furthermore, the patient was restarted on a previously prescribed medication, oral phentermine/topiramate for weight loss, in combination with venlafaxine, approximately 1 week prior to the bizarre behavior. The patient denied any psychosis or changes in behavior when medications were taken individually prior to the combination. The patient was treated with lurasidone (40 mg by mouth daily) with resolution of psychosis.

Discussion: A PubMed search revealed no current literature or case reports on psychosis induced by the combination of venlafaxine and phentermine/topiramate. Individual case reports of psychosis in patients on venlafaxine alone and the phentermine component of phentermine/topiramate alone have been reported.

Keywords: phentermine/topiramate; psychosis; venlafaxine.

Publication types

  • Case Reports